Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Possible iron deficiency
Mar 14, 2001

I get icy feelings especially in legs, what could be the cause of this? My last hemaglobin reading was 10.6 - Hematocrit 33.5.

Response from Dr. Frascino

Hello,

You are definitely anemic. The normal hemoglobin values are 14-18 gm/dL for women. Symptoms of anemia -- low red blood cells -- include fatigue, exercise intolerance, shortness of breath, intolerance to cold, dizziness, inability to concentrate, and a long list of other problems. Your "icy feelings" in your legs might be related to "intolerance to cold" experienced by some anemic folks.

The causes of anemia in the setting of HIV disease are many and include: medication side effects -- particularly AZT-containing medications; iron, vitamin B-12, or folate deficiency; opportunistic infection -- Parvovirus B-19 or MAC, etc.; blood loss; and even HIV itself. You'll need to visit your physician and have a blood test to determine the exact cause or causes of your anemia. The treatment will depend on the cause. For example, iron or vitamin deficiencies can be treated with supplements; anemia caused by HIV itself -- so called anemia of chronic disease -- is best treated with Procrit, a synthetic hormone that stimulates the body to make additional new red blood cells. So your next step is to ask your doctor why your hemoblogin is down and, once the cause is determined, what is the best therapy.

Good Luck.

RJF


Previous
Tired of Being Tired
Next
when does fatigue and Anemia start

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement